Illinois, 2016Strong Wind in Illinois, April 1, 2016
April 1, 2016 · NWS DVN · 1 event in 1 county or zone
A strong cold front moving southward during the day on the 2nd brought strong, gusty northwest winds to western Illinois. Sustained wind speeds of 30 to 40 mph with gusts as high as 60 mph caused damage to trees, power lines, and personal property.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving southward during the day on the 2nd brought strong, gusty northwest winds to western Illinois. Sustained wind speeds of 30 to 40 mph with gusts as high as 60 mph caused damage to trees, power lines, and personal property. The winds were the strongest from 7AM to 7PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 1, 6:05 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 1, 6:05 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 AM CDT FRI APR 1 2016
...12Z AVIATION UPDATE...
.SYNOPSIS...
ISSUED AT 330 AM CDT FRI APR 1 2016
THE LATEST SFC ANALYSIS WAS INDICATING A SFC TROF DRAPED FROM LOWER
MI...BACK WESTWARD ACRS INTO WEST CENTRAL/NW IA ATTM. A COLD FRONT
WITH LLVL NORTHWEST FLOW BEHIND IT WAS NOTED FROM SOUTHEASTERN
SD...UP THROUGH NORTHEASTERN MN. SEVERAL IMAGERY/S REVEALING A TIGHT
SPIRALING VORT MAX/WAVE ROLLING EAST ACRS SOUTH CENTRAL IA. THIS
FEATURE CONTINUING TO INDUCE A PIVOTING BAND OF RAIN/SHOWERS ON IT/S
EASTERN AND NORTHERN PERIPHERY...WITH A MINI DEF ZONE ACRS
NORTHWESTERN IA INTO SOUTHEASTERN NEB. OTHER AREAS OF PRECIP WHERE
BEING KICKED UP ALONG THE ABOVE MENTIONED COLD FRONT.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM CDT FRI APR 1 2016
TODAY...TAKING INTO ACCOUNT CURRENT INCOMING FORCING OF THE
CONCENTRATED WAVE...SEEMS THE MOST COHERENT BAND OF RAIN THIS
MORNING WILL TIGHTEN GENERALLY ALONG AND 25 MILES EITHER SIDE OF THE
I80 CORRIDOR. THESE AREAS MAY GET UP TO A QUARTER OF AN INCH OF RAIN
BEFORE THE WAVE MOVES OFF TO THE EAST. OTHER MORE SCATTERED OR PATCHY
AREAS OF RAIN WILL OCCUR TO THE NORTH AND SOUTH OF THE MAIN BAND
WITH LIGHTER QPF AMOUNTS. THE DEF ZONE MAY PIVOT FROM WEST OF DBQ TO
SOUTHWEST OF THE IOWA CITY AREA BY MID MORNING...BUT MOST SHORT
RANGE AND HIRES PROGS SUGGEST IT TO WEAKEN AS IT ROLLS INTO THE
WESTERN CWA. SOME CHANCE FOR WET SNOW TO MIX IN WITH THE RAIN FROM
THE DBQ AREA ON WESTWARD ALONG THE HWY 20 CORRIDOR THROUGH AT LEAST
14Z THIS MORNING...POSSIBLY DIPPING TO WEST OF IOWA CITY THROUGH 10
AM BUT WILL BE BATTLING DIURNAL PROCESSES BY THAT TIME.
MILD GROUND TEMPS WILL LIMIT ANY SNOW ACUMMS.
AS THE WAVE AND IT/S PRECIP MOVE OUT BY LATE MORNING...HERE COMES
THE FOLLOWING FRONT WITH ANOTHER VORT LOBE ON LEADING EDGE OF UPPER
TROF AXIS DIGGING ACRS IA INTO NORTHWESTERN IL THIS AFTERNOON AND
EARLY EVENING. FCST SOUNDINGS AND VERTICAL PROFILES SHOW STEEP LOW
TO MID LEVEL LAPSE RATES DEVELOPING BY MIDDAY...AND ALONG WITH THE
LIFT SUGGEST SCATTERED...MORE CONVECTIVE ACTIVITY DEVELOPING ALONG
THE FRONT ALONG AND WEST OF THE MS RVR BY NOON TO 1 PM...AND
CONTINUING TO SWEEP ACRS THE CWA THROUGH THE AFTERNOON. INTERESTING
THERE IS A CONVECTIVE INDEX SPIKE RIGHT OVER THE CENTRAL CWA BY
18Z...AND MOVES INTO NORTHEASTERN TO CENTRAL IL BY EARLY EVENING.
THUS WILL WORD AT LEAST ISOLATED THUNDER ACRS THE EASTERN 2/3S OF
THE DVN CWA BY EARLY AFTERNOON...AND SHIFT THE THUNDER TO THE EAST/
SOUTHEAST THROUGH 00Z. A MORE VIGOROUS SHOWER/STORM WILL BE ABLE
TO PRODUCE AT LEAST SMALL HAIL OR EVEN SOME GRAUPEL WITH SUCH COOL
PROFILES ALOFT. DEEP MIXING TO PRODUCE HIGHS IN THE UPPER 40S TO
LOWER 50S ACRS MOST OF THE CWA EXCEPT THE NORTHWEST WHERE AREAS
MAY HAVE TROUBLE GETTING PAST THE MID 40S.
TONIGHT...MOST SHOWERS/ISOLATED THUNDER SHOULD BE OUT OF THE DVN CWA
BY 00Z. CLEARING AND TEMPORARY WIND DROP OFF UNDER PASSING RIDGE
LOBE WILL ALLOW FOR A QUICK TEMP DROP OFF AS THE EVENING PROGRESSES...
BUT ACTIVE/STEEP NORTHWESTERLIES WILL SHUTTLE A CLIPPER SYSTEM
INTO THE GRT LKS BY SAT MORNING. THIS FEATURE WILL INDUCE A ROUND
OF LOW TO MID LEVEL BACKING TO THE WEST FOR A BOUT OF WARM AIR
ADVECTION... BUT MORE REALIZED ALOFT THAN AT THE SFC. BUT WITH A
WEST TO SOUTHWEST LLVL WIND INCREASE...TEMPS MAY CLIMB SOME BEFORE
DAWN ACRS MUCH OF THE AREA. WILL STILL GO WITH WIDESPREAD LOWS IN
THE UPPER 20S TO LOWER 30S WITH THE COLDER VALUES NORTH OF HWY 30.
A LOW CHC FOR A FEW SNOW SHOWERS INDUCED BY THE WAA PROCESSES OF
THE CLIPPER... TO SCOOT DOWN ALONG THE HWY 20 CORRIDOR ESPECIALLY
ALONG AND EAST OF DBQ LATE TONIGHT AFTER 2-3 AM CDT. AGAIN...DON/T
EXPECT MUCH IN THE WAY OF ANY SNOW ACCUMS IF THEY DO MANAGE TO
MAKE IT DOWN INTO OUR AREA OF CONCERN.
.LONG TERM...(SATURDAY THROUGH NEXT THURSDAY)
ISSUED AT 330 AM CDT FRI APR 1 2016
TYPICAL SPRING ROLLER COASTER ON TEMPS WITH A FEW CHANCES OF PRECIPITATION
WITH MAINLY LIGHT AMOUNTS.
SAT-SAT NGT... WINDS AND POTENTIAL FOR ADVISORY THE MAIN CONCERN DURING
THE DAY ON SAT. STRONG S/E MOVING VORT MAX PASSING TO N/E OF CWA
SETS BEST SCENARIO FOR STRONG WINDS. THIS LOOKS TO USHER IN A
REINFORCING SHOT OF COLD AIR SAT AM ALONG WITH A MARKED INCREASE
IN NORTHWEST FLOW TO AROUND 50 KTS AT 850 MB. THIS SURGE SHOULD
TIME WELL WITH DEEPER MIXING AND APPROACHING SOLAR MAXIMUM TO
ENHANCE MOMENTUM TRANSFER. BUFKIT MOMENTUM TRANSFER FROM NAM AND
GFS SOUNDINGS SUPPORT WINDS SUSTAINED AT 25-35 MPH WITH GUSTS TO
45 MPH THUS A GOOD CHANCE PORTIONS OF THE AREA WILL NEED A WIND
ADVISORY. THE STRONGEST WINDS APPEAR TO FAVOR NORTHEAST THIRD OR
SO OF THE CWA ATTIM BEING IN CLOSER PROXIMITY TO 500-300 MB
POTENTIAL VORTICITY AND PROGGED SURFACE ISALLOBARIC GRADIENT. WILL
CONTINUE TO HIGHLIGHT THE STRONG WINDS IN HWO FOR NOW. HIGHS
EXPECTED TO TOP OUT IN THE 40S... TO NEAR 50 FAR SOUTH. SAT NGT...
SURFACE RIDGE AXIS BUILDS IN BY LATE EVE BRINGING LIGHT TO CALM
WINDS AND COUPLED WITH MAINLY CLEAR SKIES TO RESULT IN IDEAL
RADIATIONAL COOLING SETUP FOR FROSTY LOWS IN THE UPPER 20S TO
LOWER 30S.
SUN-SUN NGT... SFC LOW PROGGED TO SLIDE E/SE FROM NORTHERN PLAINS
TO SOUTHERN LAKE MI BY EVE. WINDS TO VEER SOUTHWESTERLY AND
BECOME GUSTY BY MIDDAY PUMPING IN WARMER AIR. HAVE NUDGED UP HIGHS
BASED ON MIXING AND FAVORABLE SOUTHWEST WIND COMPONENT ALONG WITH
AT LEAST PARTLY IF NOT MOSTLY SUNNY SKIES. HIGHS GENERALLY TO
RANGE FROM LOWER TO MIDDLE 60S EAST TO AROUND 70/L 70S WEST. SUN
NGT WILL SEE ATTENDANT COLD FRONT SWEEP ACROSS CWA. MOISTURE WILL
BE LIMITED IN NORTHWEST FLOW... BUT PERHAPS JUST ENOUGH LIFT VIA
FRONTAL CONVERGENCE... POSITIVE VORTICITY ADVECTION AND ALSO RIGHT
ENTRANCE REGION OF GREAT LAKES JET FOR A CHANCE OF SHOWERS.
MON-THU... MONDAY WILL SEE RETURN TO COOLER TEMPS POST FRONTAL WITH
HIGHS IN THE 40S TO LOWER 50S... AND MAINLY DRY. TUE INTO WED
WILL SEE NEXT WAVE IN PROGRESSIVE UPPER PATTERN SHUTTLED ACROSS
THE MIDWEST. AHEAD OF THIS SYSTEM ON TUE EXPECT NICE WARM UP TO
ABOVE NORMAL TEMPS THEN RAIN CHANCES DEVELOP AND PERSIST INTO WED.
IN ITS WAKE... A RETURN OF COOLER TEMPS YET AGAIN BY THU INTO FRI
BEFORE NEXT ROUND OF WARMING AHEAD OF NEXT WAVE OVER THE WEEKEND.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 649 AM CDT FRI APR 1 2016
MAINLY MVFR LEVEL CLOUDS WITH LIGHT WINDS...WITH A FEW POCKETS OF
IFR DECKS...WRAPPING IN AROUND A VIGOROUS WEATHER SYSTEM CURRENTLY
MOVING OUT OF IA AND TOWARD NORTHERN IL. AREAS OF RAIN REDUCING
VSBYS TO 3-6SM WILL BE MORE WIDESPREAD ALONG AND NORTH OF I80
THROUGH LATE MORNING. THEN AS A COLD FRONT PUSHES TOWARD THE
AREA...ISOLATED TO SCTRD SHOWERS AND A FEW THUNDERSTORMS WILL
MOVE THROUGH THE REGION THIS AFTERNOON FROM WEST TO EAST. WILL
KEEP THE TREND OF VCNTY WORDING IN THE TAFS FOR NOW WITH THE
EXPECTED COVERAGE. THEN EXPECT CLEARING AND RISING CIGS LATE
AFTERNOON AND INTO THE EVENING BEHIND THE FRONT...ALONG WITH
NORTHWEST WINDS INCREASING TO 15 TO 25 KTS. THEN LATER TONIGHT THE
WINDS WILL DECREASE SOME BACK DOWN TO 5-10 KTS. A LOW CHANCE FOR A
PASSING SNOW SHOWER LATE TONIGHT OR TOWARD DAWN AT DBQ AS A
CLIPPER SYSTEM PUSHES ACRS WI. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...05
AVIATION...12
Hazardous weather outlook, Apr 1, 3:56 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT FRI APR 1 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
456 AM CDT FRI APR 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL POSSIBLE THIS AFTERNOON
ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. SOME OF THESE
STORMS MAY PRODUCE SMALL HAIL...BUT SEVERE WEATHER IS NOT CURRENTLY
ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDY CONDITIONS WILL BE FOUND ON SATURDAY...WITH NORTHWEST
WINDS SUSTAINED AT 25 TO 35 MPH AND GUSTING TO AROUND 45 MPH.
AREAS OF FROST AND FREEZING TEMPERATURES IS LIKELY SATURDAY
NIGHT...WHICH MAY POSE A HAZARD TO ANY FRUIT TREES OR SENSITIVE
EARLY SEASON PLANT GROWTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
12/05
Strong Wind, Rock Island
- When
- April 1, 8:30 AM CST
- Where
- Rock Island forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Broadcast Media relayed a report that high winds knocked a tree over on to a fence, a telephone line, and a parked car. The time of event was estimated. The maximum sustained gust at the Moline/Quad Cities Airport was 43 knots at 845 AM CST. The highest gust for the day was 47 knots.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, April 1, 20161 death · 1 event
- Tornadoes and Damaging Winds in Georgia, April 1, 2016$402,000 · EF1 · 12 events
- Flash Flooding and Flooding in Alabama, April 1 to 4, 2016$150,000 · 50 kt wind · 14 events
- Flood and Damaging Winds in Georgia, April 1 to 3, 2016$95,000 · 65 kt wind · 16 events
- Tornadoes and Damaging Winds in Georgia, April 1, 2016EF1 · 13 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, April 1, 201613 events
- Drought in California, April 1 to 30, 201611 events
- Hail and Damaging Winds in Texas, April 1, 20161.75 in hail · 10 events
- Drought in Hawaii, April 1 to 30, 201610 events
- Lake-Effect Snow and Winter Weather in Michigan, April 1 to 2, 20167 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 1, 20167 events
- Drought and Astronomical Low Tide in California, April 1 to 30, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632953.